Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2017, 6:17 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2017, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 3, 2017, 6:30 PM CDT
- In force
- 13 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:20 PM CDT | TSTM WND GST 60 | Granville, IA | 50 TO 60 MPH WINDS AND DIME SIZE HAIL. SEVERAL TREES DOWN THROUGHOUT TOWN. ALSO REPORTED 2.25 INCHES RAINFALL IN 20-30 MINUTES, WHICH PRODUCED SOME BRIEF STREET FLOODING. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WUUS53 KFSD 032317
SVRFSD
IAC141-167-032330-
/O.NEW.KFSD.SV.W.0023.170603T2317Z-170603T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
617 PM CDT SAT JUN 3 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Sioux County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 630 PM CDT
* At 614 PM CDT, a severe thunderstorm was located just northwest of
Granville, or 8 miles east of Orange City, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Granville through 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9603 4311 9596 4309 9571 4291 9582
TIME...MOT...LOC 2314Z 302DEG 14KT 4299 9589
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
984
WWUS53 KFSD 032330
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
630 PM CDT SAT JUN 3 2017
IAC141-167-032339-
/O.EXP.KFSD.SV.W.0023.000000T0000Z-170603T2330Z/
Sioux IA-O'Brien IA-
630 PM CDT SAT JUN 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX AND
SOUTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
Locally heavy rain will remain possible with this storm, as it
drifts across Granville through 645 PM CDT.
LAT...LON 4291 9603 4311 9596 4309 9571 4291 9582
TIME...MOT...LOC 2329Z 302DEG 14KT 4296 9583
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:07 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 3, 6:07 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 607 PM CDT Sat Jun 3 2017 .SHORT TERM...(This evening through Sunday) Issued at 256 PM CDT Sat Jun 3 2017 Frontal boundary extending from Yankton to Sioux Falls to Slayton will continue to slowly sag southeastward and will finally exit the area by late tonight. Very dry airmass has prevented precipitation from developing along this boundary so far this afternoon, however with strong heating and mid level moisture beginning to pool some ahead of the front, expect spotty showers to begin popping up in the cumulus field now developing in northwest Iowa, far southeast SD and southern Minnesota. Certainly looks like enough elevated instability for thunderstorms, but shear profiles do not support severe thunderstorm activity. Can't rule out some small hail or gusty winds in some of the storms. With the loss of daytime heating mid evening, the front weakens and the showers will quickly diminish. With plenty of sunshine, modest mixing under northwest flow, and warm thermal profiles, Sunday will be another hot day. Expect temperatures to be similar to today. Given that most locations heated out warmer than guidance, went ahead and bumped highs a degree or two for Sunday. Again, we should see highs in the mid 80s to lower 90s. Northwest winds will not be particularly strong, and mainly in the 5 to 15 mph range, so overall it looks like a pleasant summery Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 256 PM CDT Sat Jun 3 2017 Upper level ridge will continue to bring warm and mostly dry conditions through mid-week. The work week starts slightly cooler than Sunday, as a backdoor cold front slides southward into the area Sunday night into Monday. Dry air and northeasterly flow will bring highs in the upper 80s west of I-29, and in the lower 80s east...with lower readings around Buffalo Ridge area. An upper wave over southern Canada/Northern Plains will move southeastward, while at the surface a frontal boundary will develop across central Dakotas Tuesday night into Wednesday. Profiles suggest an increase in moisture associated with this system, but there is no enough forcing/dynamics with it. Moderate instability, strong theta-e advection and southerly surface winds will support scattered showers and isolated thunderstorms. Most of the precipitation on Tuesday will occur west of I-29, and increases eastward early Wednesday morning. As the main upper low pressure slides southeastward across the Upper Mississippi Valley, isolated showers and thunderstorms will be possible through the weekend. Uncertainty in timing and location remains among models; therefore kept it as slight chances. Besides periodic chances of precipitation, the second half of the extended looks mild with near or slightly above seasonal temperatures. Highs will generally stay from the lower to mid 80s, and lows in the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 606 PM CDT Sat Jun 3 2017 Line of high-based showers/thunderstorms drifting slowly east to southeast across northwest Iowa early in the period. Storms are expected to weaken with loss of heating toward sunset, but thunder may impact KSUX vicinity through 01Z. After storms diminish in the mid-late evening, looking for clear skies and light winds through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Jun 3, 3:17 AM CDT, 15 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 317 AM CDT Sat Jun 3 2017 MNZ071-072-080-097-SDZ038>040-050-052>065-040830- Lincoln MN-Lyon MN-Murray-Pipestone-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- 317 AM CDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ066>071-040830- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 317 AM CDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered storms will be possible this afternoon. Severe storms are not expected, though winds could gust up to 40 mph in any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 3, 5:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SAT JUN 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 ESE VERMILLION 42.77N 96.90W
06/03/2017 E0.88 INCH CLAY SD PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.